Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 19, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Apr 13, 2020, 1:06 PM EDT for Adams County, Pennsylvania. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2020, 1:06 PM EDT (17:06 UTC)
- Expired
- Apr 13, 2020, 1:59 PM EDT
- In force
- 53 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Adams County, PA
The radar
The Sterling radar (KLWX), 110 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 1:21 PM EDT | TSTM WND GST 61 | 4 Sw Gettysburg, PA | MEASURED BY PERSONAL WX STATION. LARGE SOLID WOOD PICNIC TABLE BLOWN ACROSS PROPERTY. |
| Apr 13, 1:41 PM EDT | TSTM WND DMG | 1 W Littlestown, PA | TREE DOWN ACROSS FISH AND GAME ROAD NEAR QUAIL COURT IN GERMANY TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 11:33 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 487 m²/s²
- 0-3 km storm-relative helicity
- 684 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
947
WUUS51 KCTP 131706
SVRCTP
PAC001-131830-
/O.NEW.KCTP.SV.W.0019.200413T1706Z-200413T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
106 PM EDT Mon Apr 13 2020
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Adams County in south central Pennsylvania...
* Until 230 PM EDT.
* At 106 PM EDT, severe thunderstorms were located along a line
extending from near Fayetteville to Mount Lena, moving northeast at
55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Hanover, Gettysburg, Hampton, Littlestown, Carroll Valley,
McSherrystown, Lake Meade, Bonneauville, New Oxford, East Berlin,
Lake Heritage, Cashtown, Aspers, Orrtanna, Biglerville,
Abbottstown, Arendtsville, York Springs, Heidlersburg and
Bendersville.
This includes the following COVID-19 Test Sites...
WellSpan Health.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 600 PM EDT for south central
Pennsylvania.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3994 7747 3999 7741 4003 7719 4007 7713
4006 7709 4003 7707 4001 7702 3994 7697
3989 7698 3986 7696 3983 7700 3972 7700
3972 7746
TIME...MOT...LOC 1706Z 240DEG 47KT 3989 7751 3956 7761
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
Colbert1 follow-up statement
534
WWUS51 KCTP 131759
SVSCTP
Severe Weather Statement
National Weather Service State College PA
159 PM EDT Mon Apr 13 2020
PAC001-131808-
/O.CAN.KCTP.SV.W.0019.000000T0000Z-200413T1830Z/
Adams PA-
159 PM EDT Mon Apr 13 2020
...THE SEVERE THUNDERSTORM WARNING FOR ADAMS COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 600 PM EDT for south central
Pennsylvania.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
State College PA.
LAT...LON 3994 7747 3999 7741 4003 7719 4007 7713
4006 7709 4003 7707 4001 7702 3994 7697
3989 7698 3986 7696 3983 7700 3972 7700
3972 7746
TIME...MOT...LOC 1757Z 240DEG 47KT 4022 7675 3990 7685
$$
ColbertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 11:12 AM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Apr 13, 11:12 AM EDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service State College PA 1112 AM EDT Mon Apr 13 2020 .SYNOPSIS... Strong winds will whip across the area today. Severe storms are possible during the mid to late morning and early afternoon hours. Locally heavy rainfall may result in isolated minor flooding across parts of southeast PA. Today will be the warmest day of the week with temperatures trending below average Tuesday through Friday. && .NEAR TERM /UNTIL 4 PM THIS AFTERNOON/... Vigorous mid level vort max with a quasi-eye seen in vis satellite just SE of KPIT at 1430Z will sweep NE across Central PA through mid afternoon and help to rapidly increase Meso-B uvvel within a developing narrow wedge of partial clearing and modest MU capes of 800-1200 J/KG. Developing TSRA associate with this mid-level feature will follow closely on the heels of the 70+ KT LLVL jet across the eastern half of PA ATTM. These storms will coincide with an environment of 0-1km SR Helicity of 200-250 m2/s2 across Scent PA over the next few hours, and the Lower and Mid Susq Valley centered in the 18-19Z period. SPC MCD recently issued for the likelihood of a Tornado Watch to be issued within the next hour over a large portion of Central and Eastern PA. That will be the main show for our CWA today and we'll be focused on the structure of the anticipated mini bows and scattered, fast moving low-topped supercells in this highly sheared llvl environment. Previous... Multi-faceted storm system to impact the area early today. Initial slug of WAA precip has cleared the area with max rainfall amounts in the 0.50 to 0.75 inch range in the past 6 hours ending 06-08Z. Second round of moderate to locally heavy rain is surging into south central/southeastern PA driven by very strong and highly anomalous SSW LLJ. This area will need to be monitored for water issues through 12Z. No changes to NPW headlines wind advisory/high wind warning. Several gusts over 35 mph so far with a couple 40+ mph at KJST/K2G9 in the last hour. Higher terrain more susceptible to strong gusts early this morning but strong gap winds are also possible. As a strong cold front crosses the region later this morning through mid afternoon, wind gust direction will turn more to the west-southwest. 3hr sfc pressure rises of nearly 10mb and strong CAA across western PA will help to mix down wind gusts as high as 60 mph. A very strong shear/modest CAPE environment remains forecast ahead of the aforementioned cold front. Hires guidance shows cloud breaks/dry slot reaching south central PA between ~15-20Z which should be sufficient to realize 500-1000+ J/kg of MUcape shown on the HREF mean. This would result in a significant risk of organized severe weather with fast-moving cells and bowing line segments capable of damaging winds (primary tstm hazard) but also pose a tornado threat with any sfc based storms. SPC has maintained its categorical SLGT risk SWO including tornado probs of 5% over the eastern 2/3 of the CWA. Max temps will likely reach the L70s across the Lower Susquehanna Valley during the early afternoon and will peak in the 60s elsewhere. Temps will fall sharply across the NW half of the CWA and into the 40s-L50s by late afternoon in the wake of the cold front. && .SHORT TERM /4 PM THIS AFTERNOON THROUGH 6 PM TUESDAY/... Severe threat will clear the area by late afternoon as cold front sweeps east of the area. Strong winds will continue to impact the area through the evening before subsiding tonight. Expect at least partial clearing over the southeast early tonight before mid clouds increase into Tuesday ahead of mid level shortwave over the Ohio Valley. This wave along with confluent 700mb flow should produce an area of light QPF in far south central PA to the north of the WV/MD panhandles. Highs Tuesday will be 20 degrees colder than Monday and 10-15 degrees below average. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Below normal temperatures will persist through the remainder of the week. A weak disturbance is expected to brush southern PA with a period of light rain or wet snow Tuesday evening into early Wednesday. Another weak disturbance could bring some light rain or snow showers across primarily northern and western PA late Wed into early Thurs. Medium range guidance projects a more substantial area of low pressure impacting the region Friday or Saturday, although there are some timing differences between models. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... A several hour period of widespread +SHRA with scattered TSRA G45KT will occur between 15Z-16Z at the SW PA airfields to 16Z- 17Z Central PA TAF sites, and 17-19Z near and to the east of a KIPT-KSEG-KMDT line. Will maintain a strong weighting twd MVFR CIGS this afternoon with brief IFR Cigs and Vsbys in the heavier Showers and TSRA. Previous... For the 12Z TAFS, been watching for more hints of high winds, such as pressure falls and gravity waves. Other than AOO earlier, have not seen anything the last few hours, but covering back side of heavier showers near the MD border with special weather statements. The main thing will be LLWS until we get a wind shift. More info below. Minor adjustments to the TAF package as of 520 AM. Strongest winds to the west and southwest so far. LWX radar would make one think the southeast area would be more an issue, but so far, not seeing much. Perhaps some weak gravity waves on the back side of the showers at times. Main thing early on will be LLWS. More information below. Not a lot of change for the 06Z TAF package. Main thing was to limit the mention of thunder to a shorter time frame. Timing looked to be good. Also added some more detail later on in time. Sunday evening discussion below. Rain showers will overspread from southwest to northeast overnight. Prevailing MVFR conditions are expected with the best possibility of IFR at AOO, UNV, and the southeastern airfields before daybreak. Gusty winds out of the south and an approaching cold front will keep LLWS a threat through the morning on Monday. Potential for a line of severe thunderstorms accompanying the cold front between 10A and 2P on Monday. Have attempted to time out cold front and passage of storms in TAfs. Strong southerly gradient winds gusting up to 40 kts at times across the higher terrain and downwind (north) of the ridges will transition into strong WSW post cold frontal winds Monday (late morning west and early afternoon east) Tue-Wed...Increasing chance for rain/snow Tue night-Wed. Thu...Still a chance of rain and snow showers across the north and west. Fri...Rain possible with reduced cigs areawide. && .CTP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 PM EDT this evening for PAZ006-011-012- 018-019-025>028-034>037-041-042-045-046-049>053-056>059- 063>066. High Wind Warning until 8 PM EDT this evening for PAZ004-005- 010-017-024-033. && SYNOPSIS...Lambert/Steinbugl NEAR TERM...Lambert/Steinbugl SHORT TERM...Steinbugl LONG TERM...Evanego AVIATION...Lambert/Martin
Hazardous weather outlook, Apr 13, 11:40 AM EDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1140 AM EDT Mon Apr 13 2020 PAZ004-005-010-141545- Warren-McKean-Elk- 1140 AM EDT Mon Apr 13 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. High Wind Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-018-019-025>028-034>036-041-042-045-046-049>053-056>059- 063>066-141545- Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon- Mifflin-Juniata-Bedford-Fulton-Franklin-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 1140 AM EDT Mon Apr 13 2020 ...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...TORNADO WATCH 119 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Tornado Watch. Wind Advisory. Locally heavy rain is also possible and could result in isolated minor flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ006-011-037-141545- Potter-Cameron-Tioga- 1140 AM EDT Mon Apr 13 2020 ...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. Locally heavy rain is also possible and could result in isolated minor flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ024-033-141545- Cambria-Somerset- 1140 AM EDT Mon Apr 13 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...TORNADO WATCH 119 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. High Wind Warning. Tornado Watch. Locally heavy rain is also possible and could result in isolated minor flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ017-141545- Clearfield- 1140 AM EDT Mon Apr 13 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. High Wind Warning. Locally heavy rain is also possible and could result in isolated minor flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Apr 13, 7:32 AM EDT, 5 hours 34 minutes before
Special Weather Statement
National Weather Service State College PA
732 AM EDT Mon Apr 13 2020
PAZ057-059-063>066-131215-
York PA-Lancaster PA-Adams PA-Cumberland PA-Lebanon PA-Dauphin PA-
732 AM EDT Mon Apr 13 2020
...SPECIAL WEATHER STATEMENT FOR PARTS OF LANCASTER...ADAMS...YORK...
DAUPHIN...CUMBERLAND...AND LEBANON COUNTIES UNTIL 815 AM EDT...
At 731 AM EDT, Doppler radar indicated a shower over Hanover, moving
northeast at 50 mph.
Wind gusts 40 to 50 mph are possible.
Locations impacted include...
Lancaster, York, Hanover, Ephrata, Weigelstown, Elizabethtown,
Columbia, Lititz, Middletown, Millersville, Willow Street, Mount Joy,
Parkville, Red Lion, Steelton, New Holland, Spry, Manheim, East
Petersburg and Cornwall.
This includes the following COVID-19 Test Sites...
Pennsylvania College of Health Sciences...
UPMC...
WellSpan Health...
Wellspan Family Medicine...
and York Expo Center.
LAT...LON 4016 7715 4031 7614 4016 7591 4012 7591
4010 7594 4004 7594 3996 7599 3987 7599
3985 7602 3981 7603 3973 7610 3974 7611
3972 7614 3972 7718
TIME...MOT...LOC 1131Z 256DEG 63KT 3982 7697
MartinLocal storm report, Apr 13, 12:51 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1251 PM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM TSTM WND DMG ZIMMERMAN 40.05N 79.11W
04/13/2020 SOMERSET PA UTILITY COMPANY
TREES AND WIRES DOWN NEAR ZIMMERMAN.
&&
EVENT NUMBER CTP2000210
EVANEGOLocal storm report, Apr 13, 12:52 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1252 PM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM TSTM WND DMG FRIEDENS 40.04N 79.01W
04/13/2020 SOMERSET PA UTILITY COMPANY
TREES AND WIRES DOWN NEAR FRIEDENS.
&&
EVENT NUMBER CTP2000211
EVANEGOThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 4:28 AM EDT | Special Weather Statement | CTP | Bedford | 47 min |
| Apr 13, 5:48 AM EDT | Special Weather Statement | CTP | Huntingdon, Juniata | 27 min |
| Apr 13, 6:18 AM EDT | Special Weather Statement | CTP | Franklin | 27 min |
| Apr 13, 6:45 AM EDT | Special Weather Statement | CTP | Adams | 45 min |
| Apr 13, 7:32 AM EDT | Special Weather Statement | CTP | Lancaster, York | 43 min |
| Apr 13, 11:48 AM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield, Somerset | 72 min |
| Apr 13, 12:16 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Franklin, Fulton | 44 min |
| Apr 13, 12:32 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Fulton | 58 min |
| Apr 13, 12:45 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Centre, Clearfield, Huntingdon | 45 min |
| Apr 13, 12:52 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 38 min |
| Apr 13, 1:25 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Huntingdon, Mifflin | 50 min |
| Apr 13, 1:37 PM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 68 min |
| Apr 13, 2:04 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Juniata, Lycoming, Mifflin, Perry and 2 more | 41 min |
| Apr 13, 2:09 PM EDT | Areal Flood Advisory | CTP | Adams, Dauphin, Lancaster, Lebanon, York | 3 hr |
| Apr 13, 2:13 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 58 min |
| Apr 13, 2:20 PM EDT | Special Weather Statement | CTP | Tioga | 25 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.